MAUDE Adverse Event Report: ENDOLOGIX AFX2; AFX2 BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; AFX2 BIFURCATED STENT GRAFT
Model Number BEA22-40/I13-40
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Leak/Splash (1354); Material Integrity Problem (2978)
Health Effect - Clinical Codes Death (1802); Failure of Implant (1924); Shock (2072); Rupture (2208)
Date of Event 01/23/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Endologix will continue to investigate the reported event.The patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.A final report will be submitted once the investigation of the reported event has concluded.
 
Event or Problem Description
An afx2 bifurcated stent graft system was implanted to treat an abdominal aortic aneurysm.The physician placed two bard life stents in the common iliacs and ballooned at the left iliac, which led to a rupture of the main body stent at the bifurcation.Another afx2 bifurcated stent graft was placed to resolve the rupture.Upon retraction of the nose cone of the main body delivery system, the left common iliac artery was ruptured.Physician elected to place a viabahn graft across the rupture to resolve it.The physician then placed an 18x45 ovation extension in the distal portion of the aorta due to plaque.The graft was ballooned, which led to rupture of the aorta.A 22x45 ovation extension was then placed as a bridge to resolve the rupture.The procedure was concluded, however, an hour post-procedure the patient's blood pressure dropped and the patient subsequently expired.
 
Additional Manufacturer Narrative
At the completion of the clinical evaluation and based on the information received, there was substantial evidence to support the following reported events: aortic rupture status post two ovation limb extensions placed in the aorta, iliac rupture and successful placement of non-endologix stent, and hemodynamic instability.There was unsubstantial evidence to support the following reported event: retraction of nose cone caused the lcia rupture.The following events were refuted based on the clinical evaluation and the information received: post operative death, rather there was an intraoperative death.The following additional events were also identified: type 3a endoleak/aortic rupture (persistent, post two ovation limb extensions [placed as aortic extenders]), off-label product use (severe aortoiliac disease), and bilateral open common femoral artery endartectomies.The most likely cause of loss of seal was the off -abel use of the ovation limb extenders as an aortic cuff and the lack of total exclusion of the leak/rupture post placement of those extenders (covert persistent endoleak/rupture).Procedure -elated harms include the left common iliac and left femoral artery ruptures (likely due to the off-label aortic and iliac anatomy, and the cautionary product use condition of an occlusive access anatomy) and bilateral common femoral endartectomies (unplanned surgical procedure).The patient expired during the second attempt to exclude the endoleak/rupture.The patient never left the operative suite due to hemodynamic instability.Despite emergency measures, the patient expired due to the aortic rupture and retroperitoneal bleed due to the inability of the aortic extenders and the main body stent to exclude the type 3a endoleak.This complaint is not capa eligible at this time.These types of events will be monitored and trended as part of the quality system.(b)(4).

Brand Name
AFX2
Common Device Name
AFX2 BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key7285618
Report Number2031527-2018-00106
Device Sequence Number1917890
Product Code MIH
UDI-Device Identifier00818009015075
UDI-Public(01)00818009015075(17)181109
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/09/2018
Device Model NumberBEA22-40/I13-40
Device Lot Number1756757001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/23/2018
Supplement Date Received by Manufacturer01/23/2018
Initial Report FDA Received Date02/21/2018
Supplement Report FDA Received Date05/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OVATION IX EXTENSION:TV-EX181845-J; OVATION IX EXTENSION:TV-EX222245-J
Outcome Attributed to Adverse Event Death;
Patient Age68 YR